Kansas, 2013

Hail and Damaging Winds in Kansas, June 15 to 16, 2013

June 15 to 16, 2013 · NWS DDC · 21 events in 11 counties and zones

Low level moisture was streaming north in advance of an approaching short wave trough that eventually helped to initiate convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Low level moisture was streaming north in advance of an approaching short wave trough that eventually helped to initiate convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 5:13 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 15, 5:13 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT SAT JUN 15 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 202 PM CDT SAT JUN 15 2013

THE 12Z UPPER AIR ANALYSIS SHOWED BROAD RIDGING CONTINUING OVER THE
LOWER 48 STATES. NUMEROUS WEAK SHORTWAVE TROUGHS WERE EMBEDDED IN
THE FLOW OVER THE RIDGE. A STRONGER WAVE EXTENDED FROM OVER
WESTERN KANSAS INTO THE BIG BEND AREA OF SOUTHWEST TEXAS. THIS
WAVE HAD BROUGHT SOME EARLY MORNING SHOWERS AND THUNDERSTORMS TO
WESTERN KANSAS WHICH HAVE SINCE MOVED INTO CENTRAL AND EASTERN
KANSAS BY EARLY AFTERNOON. BEHIND THIS WAVE...SUBSIDENCE WAS
SPREADING ACROSS WESTERN KANSAS AS EVIDENT IN THE WATER VAPOR IMAGERY.
TO THE WEST OF THIS...A WEAK DISTURBANCE WAS MOVING EAST THROUGH
THE CENTRAL ROCKIES. A WEAK FRONTAL BOUNDARY EXTENDED FROM EASTERN
NEBRASKA ACROSS NORTHWEST KANSAS INTO EAST CENTRAL COLORADO. LOW
LEVEL MOISTURE CONTINUES TO STREAM NORTH TOWARD THE CENTRAL PLAINS AS
DEWPOINTS IN THE LOW TO MID 60S ADVECT INTO WESTERN AND CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 202 PM CDT SAT JUN 15 2013

IT APPEARS THAT PORTIONS OF WESTERN AND CENTRAL KANSAS COULD HAVE
A DECENT SHOT AT RECEIVING RAIN LATE THIS AFTERNOON INTO
TONIGHT. THE NAM AND GFS MODELS SHOW A TREND OF THUNDERSTORMS
DEVELOPING OVER EASTERN COLORADO AND MOVING INTO WESTERN KANSAS
DURING THE EVENING HOURS. THE HRRR HAS BEEN SHOWING THIS TREND AS
WELL. THE LATEST RUNS OF THAT MODEL ARE SHOWING WIDELY SCATTERED
THUNDERSTORMS DEVELOPING OVER WEST CENTRAL KANSAS LATE THIS
AFTERNOON AND MOVING INTO CENTRAL KANSAS WITH ANOTHER ROUND OF
THUNDERSTORMS THAT DEVELOP OVER EASTERN COLORADO THEN MOVING
ACROSS NORTHWEST AND WEST CENTRAL KANSAS LATER THIS EVENING. THINK
THAT THE TWO AREAS OF STORMS DEPICTED BY THE HRRR MAY BE CORRECT
GIVEN THE LOCATION OF THE FRONTAL BOUNDARY AND INCREASING
INSTABILITY. THE SUBSIDENCE CURRENTLY OVER THE REGION MAY QUASH
ANY LATE AFTERNOON CONVECTION BUT MODEL SOUNDINGS SHOW THE AREA
BECOMING UNCAPPED BY 00Z SO CAN'T TOTALLY RULE OUT A STORM OR TWO.
LATER TONIGHT AM EXPECTING THUNDERSTORMS TO MOVE OUT INTO WEST
CENTRAL AND PARTS OF SOUTHWEST KANSAS. HAVE INCREASED
PRECIPITATION CHANCES TO 50-55 PERCENT ESPECIALLY IN THE AREA
NORTH OF A LINE FROM SYRACUSE THROUGH MONTEZUMA, DODGE CITY AND
LARNED BASED OFF OF TRENDS IN THE HRRR. THE MODELS HINT AT A LOW
LEVEL JET DEVELOPING TONIGHT WHICH COULD HELP SUSTAIN THINGS INTO
THE LATE NIGHT HOURS BUT THINK WE WILL SEE A DECREASING TREND
AFTER 06Z.

SUNDAY SHOULD STAR OUT PARTLY TO MOSTLY SUNNY. ANOTHER WEAK
SHORTWAVE IS PROGGED TO MOVE OUT OF THE ROCKIES DURING THE LATE
AFTERNOON HOURS. HARD TO TELL WHERE EXACTLY THUNDERSTORMS WILL
INITIATE GIVEN THE UNCERTAINTY OF THE FRONTAL POSITION AND THE
POTENTIAL FOR ANY LEFTOVER OUTFLOW BOUNDARIES. WILL CONTINUE THE
PREVIOUS FORECAST TREND OF INCREASING POPS INTO THE CHANCE
CATEGORY BY LATE AFTERNOON. HIGH TEMPERATURES ON SUNDAY MAY ALSO
BE A LITTLE PROBLEMATIC DEPENDING ON HOW MUCH AND WHERE RAINFALL
OCCURS TONIGHT. WILL KEEP HIGHS IN THE UPPER 80S TO NEAR 90 IN
MOST AREAS WITH SOME LOW 90S OUT ALONG THE COLORADO BORDER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 333 PM CDT SAT JUN 15 2013

FOR THE LATE SUNDAY THROUGH EARLY WEDNESDAY PERIOD, A FLAT UPPER
LEVEL RIDGE WILL BE SITUATED OVER THE SOUTHERN AND CENTRAL ROCKIES, WITH
WEST-NORTHWESTERLY CROSS-MOUNTAIN, MID LEVEL, FLOW ACROSS THE HIGH
PLAINS. THIS PATTERN WILL LEAD TO WEAK MID LEVEL CAPPING AND SURFACE
LEE TROUGHING, ALONG WITH LOW LEVEL MOISTURE RETURN ON THE HIGH
PLAINS. IN ADDITION, THE SOUTHERN BRANCH OF THE WESTERLIES AT MID
AND HIGH LEVELS WILL BE SITUATED FROM THE SOUTHWESTERN UNITED
STATES ACROSS THE CENTRAL PLAINS. ALL THESE FACTORS ARE FAVORABLE
FOR NOCTURNAL STORM CLUSTERS TO DEVELOP THIS TIME OF YEAR ON THE FRONT
RANGE AND HIGH PLAINS EVERY EVENING AND NIGHTTIME. THEREFORE,
CHANCES OF THUNDERSTORMS WITH BENEFICIAL RAINS LOOK HIGH. BUT THE
EXACT PLACEMENT OF THE RAIN AREAS IS NOT KNOWN WITH HIGH
CONFIDENCE. LOTS OF COOL OUTFLOW FROM THE THUNDERSTORM CLUSTERS
WILL LEAD TO COOLER HIGH TEMPERATURES EACH DAY THROUGH TUESDAY.
THE BEST CHANCES FOR RAIN APPEAR TO BE SUNDAY AND MONDAY NIGHTS AS
MUCH MORE STABLE AIR COULD BE IN PLACE BY TUESDAY.

FOR THE WEDNESDAY TO FRIDAY PERIOD, UPPER LEVEL RIDGING IS EXPECTED
TO REDEVELOP ACROSS EASTERN KANSAS, MISSOURI AND OKLAHOMA, WITH
UPPER LEVEL TROUGHING OVER THE NORTHERN ROCKIES. THIS WILL LEAD TO
MUCH DRIER WEATHER AND WARMER TEMPERATURES, WITH HIGHS APPROACHING
100F BY FRIDAY AND SATURDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED
OUT EACH AFTERNOON AND EVENING ALONG THE SOUTHERN EDGE OF THE WESTERLIES
NEAR THE LEE TROUGH IN WESTERN KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 606 PM CDT SAT JUN 15 2013

SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TONIGHT AT 10-15KT. AN MCS
IS FORECAST TO MOVE FROM EASTERN COLORADO AND INTO WESTERN KANSAS
LATE THIS EVENING. THUNDERSTORMS ARE EXPECTED IN THE KGCK AREA
FROM 03-08Z, AND IN KDDC AND KHYS FROM 05-08Z. THE MAIN THREAT
WILL BE OUTFLOW WINDS TO 40-50KT AND SOME SMALL HAIL TO DIME SIZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  64  86 /  50  40  60  30
GCK  66  89  64  86 /  50  40  50  20
EHA  66  92  64  87 /  30  20  40  20
LBL  67  91  64  86 /  30  30  50  30
HYS  66  87  64  85 /  50  50  60  20
P28  69  91  68  88 /  30  40  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...FINCH
AVIATION...KRUSE
Hazardous weather outlook, Jun 15, 6:01 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT SAT JUN 15 2013

KSZ030-031-043>046-061>066-074>081-084>090-170015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
701 PM CDT SAT JUN 15 2013 /601 PM MDT SAT JUN 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A LARGE CLUSTER OF THUNDERSTORMS ARE FORECAST TO MOVE FROM EASTERN
COLORADO AND INTO SOUTHWEST AND SOUTH CENTRAL KANSAS LATER TONIGHT.
SOME OF THESE THUNDERSTORMS COULD CONTAIN HAIL UP TO DIME SIZE,
WIND GUSTS TO 50 MPH, BRIEF HEAVY DOWNPOURS, AND LIGHTNING. THE
THUNDERSTORMS ARE ANTICIPATED TO BE FROM LIBERAL TO GARDEN CITY
AND DIGHTON BY AROUND 10 PM TO MIDNIGHT, THEN SPREAD EAST AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE LIKELY SUNDAY NIGHT, ESPECIALLY EAST OF
HIGHWAY 183. WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF
GOLFBALLS WILL BE THE MAIN WEATHER HAZARDS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM MONDAY INTO
WEDNESDAY NIGHT. AT THIS TIME, IT IS TOO EARLY TO DETERMINE IF ANY
OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 15, 7:05 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SAT JUN 15 2013

KSZ045-064-065-079-160145-
EDWARDS-HODGEMAN-NESS-PAWNEE-
805 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHWESTERN
EDWARDS...SOUTHEASTERN NESS AND WESTERN PAWNEE COUNTIES...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF JETMORE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN HODGEMAN...NORTHWESTERN EDWARDS...SOUTHEASTERN
NESS AND WESTERN PAWNEE COUNTIES...INCLUDING THE CITY OF HANSTON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3831 9945 3792 9959 3814 10003 3832 9999
TIME...MOT...LOC 0106Z 286DEG 10KT 3820 9990

JJOHNSON

The radar

The Dodge City radar (KDDC), 49 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Hodgeman

When
June 15, 7:07 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Hail, Hodgeman

When
June 15, 7:29 PM CST
Where
Hodgeman County, 9.69 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -99.890

Hail, Grant

When
June 15, 7:40 PM CST
Where
Grant County, 6.6 mi SSE of Stano Station
Measured
0.75 in hail
Reported by
Public
Coordinates
37.482, -101.453

Hail, Rush

When
June 15, 7:42 PM CST
Where
Rush County, 7.68 mi S of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -99.160

Hail, Kearny

When
June 15, 8:00 PM CST
Where
Kearny County, 11.56 mi NW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.080, -101.410

Hail, Kearny

When
June 15, 8:10 PM CST
Where
Kearny County, 10.79 mi NNW of Lakin White Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.100, -101.360

Thunderstorm Wind, Stafford

When
June 15, 8:15 PM CST
Where
Stafford County, 5.08 mi ENE of Seward
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.190, -98.710

Large tree limbs were blown down by winds estimated to be 60 to 70 MPH.

Hail, Kearny

When
June 15, 8:20 PM CST
Where
Kearny County, 11.53 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.140, -101.260

Thunderstorm Wind, Stafford

When
June 15, 8:55 PM CST
Where
Stafford County, 2.28 mi WSW of Hudson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.090, -98.710

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Hamilton

When
June 15, 8:00 PM MST
Where
Hamilton County, 0.69 mi N of Syracuse
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.990, -101.750

Hail, Hodgeman

When
June 15, 9:21 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Hail, Hodgeman

When
June 15, 9:35 PM CST
Where
Hodgeman County, 13.34 mi WNW of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -100.110

Thunderstorm Wind, Stafford

When
June 15, 9:35 PM CST
Where
Stafford County, 3.05 mi ESE of St John
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -98.700

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Finney

When
June 15, 10:09 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Hodgeman

When
June 15, 10:15 PM CST
Where
Hodgeman County, 3.81 mi W of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -99.970

Thunderstorm Wind, Finney

When
June 15, 10:17 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Gray

When
June 15, 10:24 PM CST
Where
Gray County, 0.69 mi N of Ingalls
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.840, -100.450

A parked and empty semi truck and trailer were blown over by high wind.

Thunderstorm Wind, Gray

When
June 15, 10:50 PM CST
Where
Gray County, 9.92 mi NNE of Cimarron Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.970, -100.310

Four inch diameter tree limbs were broken and blown about 50 feet.

Thunderstorm Wind, Ford

When
June 15, 11:21 PM CST
Where
Ford County, 1.38 mi N of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.790, -99.970

Thunderstorm Wind, Kiowa

When
June 16, 12:09 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Comanche

When
June 16, 1:10 AM CST
Where
Comanche County, 11.56 mi E of Wilmore
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.320, -99.010

Four inch diameter tree limbs were broken by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465233, 465234, 465263, 465235, 465238, 465239, 465246, 465240, 465249, 465251, 465241, 465242, 465252, 465254, 465243, 465255, 465245, 465257, 465258, 465260, 465261.